Kansas, 2001

Hail in Kansas, April 20, 2001

April 20, 2001 · NWS EAX · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 1:50 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 20, 1:50 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT FRI APR 20 2001

NOTHING EASY WITH THIS FCST PKG THRU MON. FNTL BNDRY FM NE IA THRU
SW IA AND THEN ALG KS/NEB BDR WILL LIKELY BE ONE AREA TO FOCUS
INITIAL CNVTN...AS WELL AS SFC TROF EXTDG THRU CNTRL KS AND ERN TX
PNHDL. STG SHRTWV TRKG ACRS CO WILL AID RPD TSTM DVLPT LT THIS
AFTN/EVE. FTHR S MESO-ETA PICKED UP ON H7 VORT LOBE MOVG THRU OK.
ISOLD CNVTN SPROUTED UP OVR SE KS ON NOSE OF DEEPER MSTR AHD OF THIS
FEATURE. HWVR...AS NOTED ON 18Z SPECIAL SOUNDING TAKEN BY TOP THE
AMS IS CURRENTLY CAPPED...ALBIET MDTLY UNSTBL WITH VERY STEEP MID
LVL LAPSE RATES. VORT LOBE PROGD TO TRK INTO CNTRL MO WHERE APRNT
CNVTV FEEDBACK SHOWS UP SUGG CNVTN COULD INCR ACRS SRN CWA THIS EVE
AS LOBE MOVS THRU. FTHR N THINK BEST CHC FOR CNVTN WILL BE LT THIS
EVE AND WILL GO WITH HIEST POPS FAR NW WHERE INSTBY PROGD TO BE
GTST. WILL ALSO KEEP MENTION OF SVR THIS AREA. MIN TEMPS ABT SAME AS
THIS MRNG MOST AREAS.

QUESTIONS FOR TMRW WILL BE WHERE WILL OUTFLOW BNDRY/WK FNT FM TNGTS
STORMS END UP. ETA A BIT FTHR N THAN PREVIOUS RUNS AND MORE IN LN
WITH AVN WHICH HAS CHGD LTL OVR PAST CPL OF RUNS. SO PLACING BNDRY
NR A MCI S OF IRK LN SEEMS RSNBL. THIS BNDRY WILL THEN ACT TO FOCUS
STG/PSBL SVR TSTM DVLPMT LT SAT AFTN/EVE. MODELS SHOW NO CAP SO
ACTVTY COULD FIRE BY MID AFTN...SO WILL MAINTAIN CHC POPS FOR AFTN
HRS MOST OF CWA. TEMPS COULD BE TRICKY DUE TO LOC OF BNDRY...RAIN
COOLED AIR AND CLDS. FOR NOW WILL GO COOLER N OF BNDRY AND ABT THE
SAME S OF BNDRY. SHUD BE ACTV NGT SAT AND HVY RAIN COULD BE A
PROBLEM.

MAIN UPR SHRTWV PROGD TO COME OUT LT SUN. WIL%L CONT CHC POPS ON SUN
AND ONCE AGAIN GO LIKELY SUN NGT AS UPR SYS APCHS. PCPN SHUD CONT
INTO MON AS UPR SYS SHEARS OUT N OF CWA AND KEEPS FNT FM BLOWING
THRU TILL TUE.

.EAX...
KS....NONE.
MO...NONE.

JULY

In the hours before

Special weather statement, Apr 20, 12:00 PM CST, 5 hours 51 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI APR 20 2001

...WINDY TODAY WITH A CHANCE OF SEVERE STORMS NORTHWEST MISSOURI AND
NORTHEAST KANSAS TONIGHT...

FORECAST: THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS SOUTH OF
THE MISSOURI RIVER BETWEEN 4 AND 10 PM...THEN LATER TONIGHT OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT...GENERALLY WEST OF
I-35. THE MAIN THREAT FROM ANY STORMS TONIGHT WOULD BE DAMAGING
WINDS AND LARGE HAIL...ALTHOUGH A TORNADO CANNOT BE RULED OUT.
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

IN ADDITION TO THE STORMS...GUSTY SOUTH WINDS FROM 20 TO 30 MPH CAN
BE EXPECTED THROUGH THIS EVENING.

DISCUSSION:  A FRONTAL BOUNDARY EXTENDS FROM NORTH CENTRAL IOWA
THROUGH SOUTHWEST IOWA...THEN ALONG THE NEBRASKA AND KANSAS BORDER.
IN ADDITION...A TROF OF LOW PRESSURE EXTENDS ACROSS CENTRAL KANSAS
THROUGH THE OKLAHOMA PANHANDLE. AN AREA OF LOW PRESSURE IS EXPECTED
TO FORM OVER NORTHWEST KANSAS THIS AFTERNOON AND TRACK NORTHEAST
ALONG THE FRONT AND HEAD TOWARDS NORTHWEST IOWA TONIGHT.

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP FIRST OVER SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA IN RESPONSE TO AN UPPER LEVEL
DISTURBANCE ZIPPING NORTHEAST ACROSS OKLAHOMA. THESE STORMS ARE
EXPECTED TO EVOLVE INTO A COMPLEX OF THUNDERSTORMS AS THEY MOVE
INTO SOUTHWEST AND WEST CENTRAL MISSOURI THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

FURTHER NORTH...OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
ERUPT ALONG THE FRONT OVER SOUTHEAST NEBRASKA AND NORTH CENTRAL AND
CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. THESE STORMS SHOULD
TRACK NORTHEAST AND AFFECT NORTHWEST MISSOURI LATE THIS EVENING.
THE STORMS SHOULD WEAKEN AS THEY MOVE INTO NORTH CENTRAL AND WEST
CENTRAL MISSOURI.

OUTLOOK: A COLD FRONT WILL DROP INTO THE AREA ON SATURDAY AND
SATURDAY NIGHT. AS IT DOES...MORE SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. ON SUNDAY...AS THE FRONT LIFTS BACK TO THE NORTH...THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. ON SUNDAY
NIGHT...A STRONG UPPER LEVEL STORM SYSTEM WILL BE APPROACHING FROM
THE WEST. THIS WILL BRING OUR BEST CHANCE OF SEVERE WEATHER...
STARTING LATE SUNDAY NIGHT AND INTO MONDAY.

JULY

The radar

The Topeka radar (KTWX), 124 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Doniphan

When
April 20, 5:51 PM CST
Where
Doniphan County, 2 mi N of Bendena
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -95.183

Hail, Atchison

When
April 20, 5:55 PM CST
Where
Atchison County, 3 mi NW of Cummings
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -95.283

Hail, Doniphan

When
April 20, 5:55 PM CST
Where
Doniphan County, Troy
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -95.083

Hail, Atchison

When
April 20, 11:45 PM CST
Where
Atchison County, Huron
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243104, 5243102, 5243105, 5243103.